Lightning, Sauk
- When
- May 21, 2:30 PM CST
- Where
- Sauk County, Reedsburg
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
A second round of thunderstorms on May 21st came rolling into south-central and southeast Wisconsin later in the afternoon and evening bring more damaging wind gusts, heavy rain, and lightning. Trees were reported down across mostly Dane County as a small, but intense, cluster of thunderstorms moved through.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A second round of thunderstorms on May 21st came rolling into south-central and southeast Wisconsin later in the afternoon and evening bring more damaging wind gusts, heavy rain, and lightning. Trees were reported down across mostly Dane County as a small, but intense, cluster of thunderstorms moved through. Trees were reported down in De Forest and Windsor as a result of 52 knot estimated winds (60 mph). These thunderstorms, in addition to more thunderstorms across southeast Wisconsin, brought heavy rain and localized flooding to parts of southern Wisconsin. Heavy rain and flooding in Kenosha and Twin Lakes caused 200,000 dollars in property damage (mainly basements, gravel washouts, and crop erosion), flash flooding across Racine County caused roads to flood and gravel to be washed out, and urban flooding near Brown Deer closed major intersections. Refer to the Green Lake County May 25th flood event for additional information. Lightning struck a garage and set it on fire near Reedsburg causing 25,000 dollars in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 21, 2:28 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 328 PM CDT FRI MAY 21 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. CONCERNS IN PREVIOUS DISCUSSION ARE STILL THE MOST PROMINENT PART OF THE NEW FORECAST. WARM FRONT ACROSS IOWA AND ILLINOIS HAS BEEN HELD AT BAY BY CONVECTIVE COMPLEXES MOVING ACROSS SOUTHERN WISCONSIN TODAY...HOWEVER RENEWED PUSH OF LOW LEVEL JET (40-45 KTS) EXPECTED TO BRING BOUNDARY NORTH TONIGHT. PREFER SLOWER FRONTAL MOVEMENT OF ETA IN THE NEAR TERM. BECAUSE THE ETA AND GFS MODELS EMPHASIZE DIFFERENT PERIODS FOR HEAVY QPF HAVE ISSUED A FLOOD WATCH FOR ALL OF CWA EXTENDING FROM TONIGHT UNTIL SUNDAY MORNING. SOUTHWEST FLOW ALOFT CONTINUES TO BRING RIPPLES ACROSS THE STATE AND ALTHOUGH TIMING IS SUSPECT THE TREND OF MOISTURE ADVECTION AND LOW LEVEL CONVERGENCE LEAVE SOUTHERN WISCONSIN UNDER THE THREAT OF HEAVY RAINFALL AND POSSIBLE SEVERE WEATHER. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA TONIGHT UNTIL SUNDAY MORNING.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1146 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220346- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1146 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY SOUTH OF A LINE FROM LONE ROCK TO JANESVILLE TO CLINTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE REMAINDER OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS...LARGE HAIL...HEAVY RAINFALL AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO FLOODING. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR HIGH WAVES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. ZAJDEL ZAJDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1045 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211700- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1045 AM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 1045 AM AND NOON SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN A CORRIDOR FROM COLUMBIA COUNTY TO SHEBOYGAN COUNTY. THESE ARE NOT EXPECTED TO BECOME SEVERE. MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG SLINGER 43.33N 88.29W
05/21/2004 WASHINGTON WI PUBLIC
FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
HWY 60.
0820 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI PUBLIC
SHED DESTROYED. LARGE TREES DOWN IN AREA.
&&
WOODPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0818 AM TSTM WND GST HARTFORD 43.32N 88.39W
05/21/2004 61 MPH WASHINGTON WI MESONET
61 MPH GUST MEASURED BY AUTOMATED SENSOR.
0820 AM TSTM WND DMG SLINGER 43.33N 88.29W
05/21/2004 WASHINGTON WI PUBLIC
FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
HWY 60.
0820 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI PUBLIC
SHED DESTROYED. LARGE TREES DOWN IN AREA.
0840 AM TSTM WND DMG SW CLINTON 42.56N 88.87W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN JUST SOUTHWEST OF CLINTON.
0840 AM TSTM WND GST GRAFTON 43.32N 87.95W
05/21/2004 60 MPH OZAUKEE WI MESONET
60 MPH GUST MEASURED BY AUTOMATED SENSOR.
0842 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI LAW ENFORCEMENT
NUMEROUS TREES DOWN IN CITY OF HARTFORD.
0843 AM TSTM WND DMG BELOIT 42.52N 89.02W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF BELOIT.
0853 AM TSTM WND DMG JANESVILLE 42.68N 89.02W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF JANESVILLE.
0923 AM WATER SPOUT KENOSHA 42.58N 87.85W
05/21/2004 KENOSHA WI COAST GUARD
WATER SPOUT REPORTED BY THE KENOSHA COAST GUARD OVER THE
NEARSHORE WATERS EAST OF KENOSHA.
0935 AM TSTM WND GST TWIN LAKES 42.52N 88.26W
05/21/2004 60 MPH KENOSHA WI LAW ENFORCEMENT
60 MPH GUST ESTIMATED IN TWIN LAKES.
&&
WOODSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1205 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211815- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1205 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN NOON AND 2 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY WEST OF A LINE FROM MONROE TO PORTAGE TO MONTELLO. THESE STORMS ARE NOT SEVERE AT THIS TIME...BUT THESE WILL CONTINUE TO BE MONITORED FOR FURTHER STRENGTHENING. MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS SOUTHERN WISCONSIN LATER THIS AFTERNOON. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 120 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211920- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 120 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 1 AND 3 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY NORTHWEST OF A LINE FROM DODGEVILLE TO MONTELLO. THE STRONGEST STORMS WILL GRAZE THE NORTHWESTERN PART OF SAUK COUNTY BETWEEN 130 PM AND 230 PM. MORE STORMS WERE ORGANIZING IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 205 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-212005- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 205 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 2 AND 3 PM SCATTERED THUNDERSTORMS WILL BE GRAZING PARTS OF SOUTH CENTRAL WISCONSIN. BASED ON PRESENT TRENDS THE COUNTIES IN LINE TO BE AFFECTED BY THESE STRONG STORMS INCLUDE EXTREME NORTHWEST SAUK AND MARQUETTE COUNTIES. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL OVER AN INCH IN DIAMETER ACROSS VERNON COUNTY. ANOTHER CLUSTER OF STRONG STORMS ACROSS NORTHEAST IOWA WERE ALSO ON A TRACK TO MOVE ACROSS SAUK COUNTY AFTER 3 PM. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. RESIDENTS OF THE ENTIRE WATCH AREA SHOULD ALSO BE ALERT FOR THE POTENTIAL OF RAPIDLY DEVELOPING THUNDERSTORMS ELSEWHERE. COLLAR
The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
3 thunderstorm wind, 2 heavy rain, 2 flash flood, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403908, 5403909, 5403910, 5403915, 5403914, 5403911, 5403912, 5403913.